A woman puts her hand in front of her face, and her hand's shadow obscures the rest of her face.

Embarrassed About My Face and Telling People Not to Look at It

In the past few days when going places, I have said to people, “Don’t look at my face.” This is admittedly strange because when I say it, I’m looking right at them. When one person asked why and I pointed to the outbreak around my lips. The person said they didn’t even notice. This shows that when we think people are staring at something on our skin, they might not even notice. We’re self-conscious and projecting onto the next person. Still, it’s understandable to feel bad if you have a problem with such a visible part of your body. (I tried a little makeup but that didn't do it). The outbreak was from the Efudex and Calcipotriene treatment combination.

Efudex and Calcipotriene combo for my face

The outbreak was a reaction to an application of the chemotherapy cream 5-fluorouracil (Efudex) combined with a synthetic form of vitamin D called Calcipotriene. The Efudex and Calcipotriene combo was used to treat one squamous cell cancer on my temple and other possible pre-cancers and actinic keratoses. The treatment is supposed to light up the bad guys and burn them off. Success means they turn red and crusty. Odd to have success be equated with making yourself look bad.

You can do the combo for a shorter duration, maybe even four days, as compared to the old way of using Efudex alone for a longer period of time.1 Someone in a Facebook group for supporting Efudex users said the addition gives the Efudex superpowers!

Breaking out around my lips

Nobody knows for sure why I break out around my lips when I treat my face. This happened previously when I applied Efudex alone. The area around my lips was so sore that I gave it a nine on a pain scale of 1 to 10. I thought I could have passed for a clown with a big red mouth. My doctor said to keep applying Vaseline and take an extra Valtrex, the anti-viral that I’ve been on since my stem cell transplant. (I take it because my prednisone use makes me susceptible to viruses, and the outbreak might have been cold sores, which are a virus).

Conflicting instructions for my face and lips

Now back to my current problem. My lips are as painful as before. I remembered having an anti-fungal cream from another time I broke out around my lips. Don’t ask. I don’t know why it happened the other time in an episode unrelated to Efudex. In any case, this time, I applied the anti-fungal again. It didn’t work. By chance, I saw my internist and she prescribed an antibiotic cream.

Meanwhile, as I instructed, I sent photos of my face to my Mohs surgeon. He wanted to see if the suspicious areas were reacting like they were supposed to. The squamous cell cancer wasn’t as red as he wanted it to be. He said to treat my face for a few more days. (It had already been five days). As for the lips, he said to use Vaseline and go back to the anti-fungal. Needless to say, I was confused.

Was it the acupuncture that helped the Efudex and Calcipotriene treatment?

In the meantime, I also went to acupuncture. The acupuncturist said she was gearing the treatment towards my lips. Although, thankfully not putting needles in them. I don't know exactly what she was doing, but I find acupuncture to be beneficial in many ways. I go to an acupuncture clinic that is much cheaper than private sessions.

The next day, the skin started to flake off. The pain decreased, and the redness faded into more of a shadow. I don’t know what made it better. Maybe it was just time. In any case, I’m glad to be getting back to normal.

By providing your email address, you are agreeing to our privacy policy. We never sell or share your email address.

This article represents the opinions, thoughts, and experiences of the author; none of this content has been paid for by any advertiser. The SkinCancer.net team does not recommend or endorse any products or treatments discussed herein. Learn more about how we maintain editorial integrity here.

Join the conversation

or create an account to comment.